Potentiated startle and hyperalgesia during withdrawal from acute morphine: effects of multiple opiate exposures
- First Online:
- Cite this article as:
- Harris, A.C., Hanes, S.L. & Gewirtz, J.C. Psychopharmacology (2004) 176: 266. doi:10.1007/s00213-004-1889-4
Administration of an opiate antagonist following acute morphine exposure elevates the startle response in rodents, a phenomenon that may reflect the anxiogenic effects of withdrawal. Previous acute dependence studies have demonstrated escalated withdrawal severity following multiple withdrawal episodes.
To examine the effects of prior opiate exposure on the magnitude of withdrawal-potentiated startle and an additional measure of acute dependence, withdrawal-induced hyperalgesia.
The effects of repeated naloxone-precipitated morphine withdrawals on acoustic startle responding were evaluated in experiments that varied either the dose of the opiate antagonist (8-day, repeated measures procedure) or agonist (3-day procedure). Additional experiments examined withdrawal-induced hyperalgesia utilizing either a single-day dependence paradigm or the same 3-day procedure as in the startle experiment.
Repeated naloxone-precipitated withdrawals from acute morphine exacerbated withdrawal severity in both startle procedures, although this effect varied biphasically (inverted-U function) with morphine dose in the 3-day dependence paradigm. Withdrawal from a single morphine exposure also induced hyperalgesia, and this effect was intensified by prior withdrawal episodes.
These data demonstrate that repeated withdrawals from acute morphine exacerbate the severity of potentiated startle and hyperalgesia. These paradigms may be useful in examining the neural plasticity underlying the development of opiate dependence.